WHAT IS AN OVERDOSE?
An overdose means having too much of a drug (or combination of drugs) for your body to be able to cope with. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used. All drugs can cause an overdose, including prescription medication prescribed by a doctor. It is important to know your correct dosage, what drugs definitely should not be mixed, and know to seek help if you feel you are not in control of your drug use.
Opioids, benzodiazepines & barbituates (medical Depressants), and alcohol all slow the central nervous system to produce a calming effect These substances are often prescribed to relieve pain, help you sleep, or in the case of alcohol, used recreationally when socialising. depressants, which means they slow the central nervous system, including breathing and heart rate. However, when taking in excessive amounts or in combination, they can depress normal functions such as breathing and heart rate until they eventually stop, resulting in death.
Opioids are narcotics which are either derived from opium (called opiates) or share a similar chemical structure but are manufactured without opium. Fentanyl, methadone, morphine and heroin are all opiates. Examples of opioids include oxycodone and hydromorphone.
Benzodiazepines are used medically to reduce anxiety, help people sleep and to relax the body. They include diazepam or Valium, oxazepam or Serepax , alprazolam or Xanax and a number of other drugs. Taken in high doses or in conjunction with alcohol they are responsible for many overdoses. Taking these kinds of drugs in higher than prescribed quantities can slow your breathing to dangerous levels or stop it altogether. Mixing these drugs can be extremely dangerous.
People’s tolerance to a drug can drop quickly and for a variety of reasons, such as having not used for a while (eg: having been in custody or having done detoxification/rehabilitation) or cutting down.
Signs of depressant drugoverdose (e.g. heroin, morphine, oxycodone, fentanyl, methadone) include:
shallow breathing or not breathing at all
snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
blue lips or fingertips
floppy arms and legs
no response to stimulus
unrousable (can’t be woken up) unconsciousness.
If you can’t get a response from someone, don’t assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Action taken in those hours could save a life. This is a medical emergency: call the ambulance immediately if you can’t rouse them.
Generally people do not automatically think of alcohol when they think of overdose, but alcohol is a depressant and it is all too possible to overdose on it. Acute alcohol poisoning, which is usually a result of binge drinking, is an example.
Our bodies can process about one unit of alcohol an hour. If you drink a lot quickly the amount of alcohol in your bloodstream (blood alcohol concentration, or BAC) may become dangerously high, which can stop your body from working properly. In extreme cases, alcohol poisoning could stop you breathing, stop your heart or cause you to choke on your own vomit.
Signs of alcohol intoxication to the point of overdose include:
loss of coordination
irregular or slow breathing (less than eight breaths a minute)
blue-tinged or pale skin
low body temperature (hypothermia)
stupor (being conscious but unresponsive)
unconsciousness (passing out).
It is possible to overdose on amphetamines such as speed and ice. Amphetamine overdose increases the risk of heart attack, stroke, seizure or drug-induced psychotic episodes.
Amphetamine overdoses look different from an opioid OD, and signs and symptoms include: